Practice Guideline Briefs
Preventing Premature Discontinuation of Thienopyridine Therapy
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2007 Jul 1;76(1):142.
Guideline source: American Heart Association
Literature search described? Yes
Evidence rating system used? No
Published source: Circulation, February 13, 2007
Available at: http://circ.ahajournals.org/cgi/content/full/115/6/813
In combination with aspirin, thienopyridine therapy (primarily clopidogrel [Plavix] in the United States) may reduce the incidence of early major adverse cardiac events in patients who have undergone placement of a bare-metal stent compared with aspirin therapy alone or in combination with warfarin (Coumadin). Using thienopyridines with aspirin for up to one year after non–ST segment elevation acute coronary syndromes can decrease the incidence of ischemic cardiovascular events. Thienopyridines also are recommended by the American Heart Association (AHA) and the American College of Cardiology (ACC) for patients who are undergoing percutaneous coronary intervention. However, antiplatelet therapy is sometimes prematurely discontinued in the first year of treatment either by the patient or a health care professional. Prematurely discontinuing this therapy increases the risk of stent thrombosis, which often leads to acute myocardial infarction or death.
Current recommendations for the prevention of stent thrombosis after coronary stent implantation state that, at a minimum, patients should be treated with 75 mg of clopidogrel and 325 mg of aspirin for one month after bare-metal stent implantation; three months after sirolimus drug-eluting stent implantation; and six months after paclitaxel drug-eluting stent implantation (ideally, up to 12 months if they are not at high risk for bleeding). The AHA, ACC, the Society for Cardiovascular Angiography and Interventions, the American College of Physicians, the American College of Surgeons, and the American Dental Association have released a science advisory on the importance of antiplatelet therapy in patients with coronary artery stents. The advisory was published in the February 13, 2007, issue of Circulation.
Factors that may contribute to premature cessation of thienopyridine therapy include drug costs, instructions from a physician or dentist to discontinue therapy before a procedure, and inadequate patient education about the importance of continuing therapy. To help eliminate premature cessation of therapy, physicians should discuss the need for dual antiplatelet therapy with their patients before implanting a stent. Physicians should also strongly consider whether to avoid a drug-eluting stent in patients who are not expected to comply with 12 months of thienopyridine therapy.
Implanting a bare-metal stent or performing balloon angioplasty with provisional stent implantation instead of using a drug-eluting stent should also be considered for patients undergoing preparation for percutaneous coronary intervention who are likely to require invasive or surgical procedures in the next year.
Physicians should ensure that their patients understand the reasons they have been prescribed thieno-pyridines, and patients should be aware of the significant risks of prematurely discontinuing the therapy. Additionally, health care professionals who perform surgical or invasive procedures must be informed of the potential risks of premature discontinuation of thienopyridine therapy. Consequently, elective procedures with a significant risk of perioperative or postoperative bleeding should be deferred until after the patient has completed thienopyridine therapy.
For patients treated with a drug-eluting stent who are undergoing procedures for which thienopyridine therapy must be discontinued, aspirin therapy should be continued if possible. However, patients should restart thienopyridine therapy as soon as possible after the procedure because of the risk of late-stent thrombosis.
Copyright © 2007 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions